What are the Causes of Psychosis?

1. Side effects of PD medications

  • In the majority of PD cases, psychosis occurs as a side effect of drug therapy.
  • All PD medications can potentially cause psychosis
  • Classic PD medications (i.e. Sinemet and dopamine agonists) are designed to increase dopamine levels and thereby, improve motor symptoms. However, by boosting the dopamine supply, these medications can inadvertently produce psychosis.
  • Other medications used to treat PD can also cause psychosis a little bit more often by lowering levels of acetylcholine and shifting the balance with dopamine. These medications include anticholinergics (i.e. Artane ® and Cogentin ®) and Amantadine.

2. Dementia

  • Psychosis can result from the basic chemical and physical changes that occur in the brain, regardless of other factors such as PD medications.
  • This is most commonly seen in cases of PD with dementia.
  • A diagnosis of dementia with Lewy bodies should be considered if both psychosis and dementia occur early in the disease process.

3. Delirium

  • Delirium is best described as a reversible change in one’s level of attention and concentration that results from a general medical condition or metabolic abnormality.
  • It usually develops over a short period of time (hours to days) and resolves following treatment of the underlying condition.
  • Delirium can be characterized by: altered consciousness or awareness, disorganized thinking, unusual behavior and/or hallucinations.
  • These widespread symptoms make it very difficult to differentiate delirium from other conditions, such as dementia or drug-induced psychosis.
  • PD patients have a higher risk of delirium when admitted to the hospital, due to the new settings for the procedure or surgery, which may be unrelated to their PD diagnosis.
  • In order to diagnosis delirium, the patient must experience a change in their level of concentration or attention. Common causes of delirium include:
      Infection such as urinary tract infection or pneumonia
    • Imbalance of sodium, potassium, calcium and/or other electrolytes balance
    • Stroke
    • Heart disease
    • Liver disease
    • Fever
    • Vitamin B12 deficiency
    • Head injury
    • Sensory changes such as hearing loss and visual change

In addition to medical conditions and changes, many commonly used drugs and chemical agents can also cause delirium, including:

  • Anticholinergic medications including diphenhydramine hydrochloride (Benadryl ®), trihexyphenidyl (Artane ®), Benztropine (Cogentin ®), ranitidine (Zantac ®) and oxybutynin (Ditropan ®)
  • Narcotics containing codeine or morphine
  • Antibiotics
  • Insulin
  • Sedatives
  • Steroids
  • Nonsterodial anti-inflammatory drugs (NSAIDS) including Aleve ®, Motrin ®) and Advil ®
  • Anti-seizure medications
  • Alcohol
  • Recreational drugs

Want to Learn More?

Request a free copy of this NPF manual:
Mind, Mood and Memory

Medical content reviewed by: Nina Browner, MD—Medical Director of the NPF Center of Excellence at the University of North Carolina at Chapel Hill in North Carolina and by Fernando Pagan, MD—Medical Director of the NPF Center of Excellence at Georgetown University Hospital in Washington, D.C.

Currently: 0 (0 ratings)

Print